Transient contrast induced neurotoxicity after coronary angiography: A contrast re-challenge case

Muhammad Athar Sadiq*, Marwa Salim Al Habsi, Sunil Nadar, Muhammad Mujtaba Shaikh, Hafidh Aqeel Baomar

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Contrast induced neurotoxicity (CIN) is a rare complication of cardiac catheterization and re-exposure to contrast medium carries the risk of recurrent CIN. We report a case of successful contrast re-challenge in a 60-year-old female patient who developed CIN after her first procedure of coronary angiography (CAG) which resulted in symptoms of disorientation, amnesia and cortical blindness. A non-contrast enhanced CT performed four hours after the CAG was normal, however, her MRI brain scan showed scattered tiny hyper intensities in posterior occipito-temporal and parietal regions suggesting CIN. Patient’s symptoms resolved completely after 72 hours. Two months later, because of persistent exertional angina, patient was successfully re-challenged with lesser amount of contrast medium with administration of hydrocortisone prior to procedure, and PCI to LAD was completed without recurrence of CIN.

Original languageEnglish
Pages (from-to)1140-1142
Number of pages3
JournalPakistan Journal of Medical Sciences
Volume36
Issue number5
DOIs
Publication statusPublished - Jul 1 2020

Keywords

  • Cardiac catheterization
  • Contrast induced neurotoxicity
  • Contrast re-challenge
  • MRI brain

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Transient contrast induced neurotoxicity after coronary angiography: A contrast re-challenge case'. Together they form a unique fingerprint.

Cite this